Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 74, NWS Columbia, SC

June 18, 2000Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2000, 7:41 PM EDT for Barnwell County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 18, 2000, 7:41 PM EDT (23:41 UTC)
Expired
Jun 18, 2000, 8:15 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barnwell County, SC

The radar

The Columbia radar (KCAE), 69 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:00 PM EDTThunderstorm Wind 65 EBlackville, SCSheriff reported numerous trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2498 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2498 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS52 KCAE 182341
SVRCAE
SCC011-190015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
741 PM EDT SUN JUN 18 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT.

* AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BLACKVILLE...OR ABOUT 7 MILES NORTHEAST OF
  BARNWELL.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN BARNWELL COUNTY AT 800 PM EDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3335 8139 3322 8124 3329 8121 3343 8121
          3343 8128

AWP/CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:33 PM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 18, 1:33 PM EDT, 6 hours 8 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-190533-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
133 PM EDT SUN JUN 18 2000

THE SURFACE TROUGH AND HIGH MOISTURE ARE HELPING CAUSE SCATTERED
TSTMS AGAIN TODAY. MSAS LI/S ARE CURRENTLY -6 TO -7. THE STRONGER
INSTABILITY IS IN THE EAST PART OF THE FORECAST AREA WHERE MOISTURE
CONVERGENCE IS OCCURRING AND AHEAD OF A WEAK MID-LEVEL SHORTWAVE.
INSTABILITY SHOULD BECOME STRONG IN AT LEAST THE EAST PART OF THE
FORECAST AREA LATER THIS AFTERNOON SO A FEW SEVERE TSTMS COULD
DEVELOP WITH THE MAIN THREAT STRAIGHT-LINE WINDS.

THE MODELS KEEP THE SURFACE TROUGH IN THE AREA THROUGH MONDAY NIGHT.
THE COLD FRONT CURRENTLY EXTENDING THROUGH THE OHIO VALLEY MOVES
INTO THE AREA TUESDAY. THESE FEATURES WILL HELP CAUSE TSTMS THROUGH
TUESDAY. COVERAGE WILL PROBABLY REMAIN SCATTERED DUE TO THE H5
RIDGING AND WEAK WIND FIELD...BUT EXPECT A LITTLE GREATER COVERAGE
MONDAY SINCE THE MODELS SHOW ANOTHER WEAK SHORT WAVE TROUGH MOVING INTO
THE RIDGE. EXPECT HEAVY RAIN WITH THE STORMS DUE TO SLOW MOVEMENT
AND PRECIPITABLE WATER NEAR 2 INCHES. FWC/FAN AND LOCAL POP SCHEMES
ARE CLOSE AND PLAN TO FOLLOW.

PLAN TO USE A CONSENSUS OF FWC/FAN/LOCAL SCHEME TEMPERATURES EXCEPT
THE COOLER GUIDANCE MONDAY APPEARS BETTER BECAUSE OF CLOUDINESS.

PLAN TO KEEP CHANCE POPS THROUGH THE EXTENDED. EXPECT THE COLD FRONT
WILL BECOME STATIONARY AND REMAIN NEAR THE AREA WEDNESDAY AND
THURSDAY. THE MRF SHOWS ANOTHER COLD FRONT MOVING INTO THE AREA
FRIDAY.

FCSTID = 5
CAE   72  91  71  92 /  20  40  20  30
AGS   71  92  71  92 /  20  40  20  30
SSC   72  90  71  91 /  20  40  20  30
OGB   72  90  71  91 /  20  40  20  30

.CAE...
GA...NONE.
SC...NONE.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:11 PM EDTSevere Thunderstorm WarningCAEAiken34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.